There have been many threads on this topic. The replies on these threads may give you an idea of how more experienced nurses feel about the issue. Here is a recent one:
Syringe driver terror
In your case, I don't know enough about the situation or the patient to tell you what was appropriate or inappropriate. I can tell you that 4 mg of morphine q15min is not a ridiculous or unnecessary amount for all patients - I've had people on PCA pumps with 10 mg or morphine q10min who were not on hospice. It depends on the patient and the situation.
Also, I feel that deaths in terminal or hospice patients are often mis-attributed to pain or sedative medications by less experienced health care personnel. In other words, just because opiates can
kill and the patient received opiates doesn't mean that the patient died because
of opiates. Did the patient still have an ET tube and mechanical ventilation at the time of his death? (your second post sounds that way). If so, it is unlikely the morphine played a substantial role in the patient passing, appropriately ordered or not.